Simulation of the continuous time random walk of the space-fractional diffusion equations. (English) Zbl 1153.65007

Summary: We discuss the solution of the space-fractional diffusion equation with and without central linear drift in the Fourier domain and show the strong connection between it and the \(\alpha \)-stable Lévy distribution, \(0<\alpha <2\). We use some relevant transformations of the independent variables \(x\) and \(t\), to find the solution of the space-fractional diffusion equation with central linear drift which is a special form of the space-fractional Fokker-Planck equation which is useful in studying the dynamic behaviour of stochastic differential equations driven by the non-Gaussian (Lévy) noises. We simulate the continuous time random walk of these models by using the Monte Carlo method.


65C30 Numerical solutions to stochastic differential and integral equations
26A33 Fractional derivatives and integrals
45K05 Integro-partial differential equations
60J60 Diffusion processes
60G50 Sums of independent random variables; random walks
60G15 Gaussian processes
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
60H35 Computational methods for stochastic equations (aspects of stochastic analysis)
Full Text: DOI


[1] Abdel-Rehim, E.A., Modelling and simulating of classical and non-classical diffusion processes by random walks, ISBN: 3-89820-736-6, (2004), Mensch & Buch Verlag, Available at
[2] P. Biler, G. Karch, W.A. Woyczyn’ski, Fokker-Planck equations and conservation laws involving diffusion generators, in: Mini Proceedings on Lévy Processes, Theory and Applications, vol. 22, Miscellanea, August 2002, pp. 64-68. Available at http://www.maphysto.dk
[3] Chechkin, A.; Gonchar, V.; Klafter, J.; Metzler, R.; Tanatarov, L., Stationary states of non-linear oscillators driven by Lévy noise, Chemical physics, 284, 233-251, (2002)
[4] Cox, D.R., Renewal theory, (1967), Methuen London · Zbl 0168.16106
[5] W. Feller, On a generalization of Marcel Riesz’ potentials and the semi-groups generated by them, in: Meddelanden Lunds Universitetes Matematiska Seminarium (Comm. Sém. Mathém. Université de Lund), Tome suppl. dédié a M. Riesz, Lund, 1952, pp. 73-81
[6] Feller, W., An introduction to probability theory and its applications, vol. 2, (1971), John Wiley and Sons New York, London, Sydney, Toronto · Zbl 0219.60003
[7] Fogedby, H.C., Langevin equations for continuous time Lévy flights, Phys. rev. E, 50, 2, (1994), 1657-1600
[8] Gnedenko, B.V.; Kolmogorov, A.N., (), (transl. from Russian)
[9] Gorenflo, R.; Abdel-Rehim, E.A., From power laws to fractional diffusion: the direct way, Vietnam journal of mathematics, 32:SI, 65-75, (2004) · Zbl 1086.60049
[10] Gorenflo, R.; Abdel-Rehim, E.A., Discrete models of time-fractional diffusion in a potential well, Fractional calculus and applied analysis, 8, 2, 173-200, (2005) · Zbl 1129.26002
[11] Gorenflo, R.; Iskenderov, A.; Luchko, Yu., Mapping between solutions of fractional diffusion-wave equations, Fractional calculus and applied analysis, 3, 1, 75-86, (2000) · Zbl 1033.35161
[12] Gorenflo, R.; Mainardi, F., Random walk models for space-fractional diffusion processes, Fractional calculus and applied analysis, 1, 167-191, (1998) · Zbl 0946.60039
[13] Gorenflo, R.; Mainardi, M., Fractional diffusion processes: probability distributions and continuous time random walk, (), 148-166
[14] Gorenflo, R.; Mainardi, F., Random walk models approximating symmetric space-fractional diffusion processes, (), 120-145 · Zbl 1007.60082
[15] Jacob, N., Pseudo-differential operators and Markov processes, (1996), Akademie Verlag Berlin · Zbl 0860.60002
[16] Janicki, A., Numerical and statistical approximation of stochastic differential equations with non-Gaussian measures, Monograph no. 1, H. Steinhaus center for stochastic methods in science and technology, (1996), Technical University Worclaw, Poland
[17] Lévy, P., Théorie de l’addition des variables aléatoires, (1954), Gauthiers-Villars Paris, 1937 · Zbl 0056.35903
[18] Lukacs, E., Characteristic functions, (1960), Charles Griffin and Company Limited London, 1970 · Zbl 0201.20404
[19] Kendall, M.G.; Babington, S.B., Random sampling numbers, (1939), Cambridge University Press Cambridge · Zbl 0024.42902
[20] Mainardi, F.; Luchko, Yu.; Pagnini, G., The fundamental solution of the space-time fractional diffusion equation, Fractional calculus and applied analysis, 4, 2, 153-192, (2001), Dedicated to R. Gorenflo on the occasion of his 70-th birthday [Available on www.fracalmo.org, pre-print 0101] · Zbl 1054.35156
[21] Montroll, E.W.; Weiss, G.H., Random walks on lattices II, J. math. phys., 6, 167-181, (1965) · Zbl 1342.60067
[22] Risken, H., The fokker – planck equation (methods of solution and applications), (1989), Springer-Verlag Berlin, Heidelberg · Zbl 0665.60084
[23] Saichev, A.I.; Zaslavsky, G.M., Fractional kinetic equations: solutions and applications, Chaos, 7, 4, 753-764, (1997) · Zbl 0933.37029
[24] Schertzer, D.; Larchevêque, M.; Duan, J.; Yanovsky, V.V.; Lovejoy, S., Fractional fokker – planck equation for nonlinear stochastic differential equations driven by non-Gaussian Lévy stable noises, Journal of mathematical physics, 42, 1, 200-212, (2001) · Zbl 1006.60052
[25] Shlesinger, M.F.; Klafter, J.; Wong, Y.M., Random walks with infinite spatial and temporal moments, J. stat. phys., 27, 3, 499-512, (1982) · Zbl 0521.60080
[26] Takayasu, H., Fractals in physics sciences, (1990), Manchester University Press Manchester and New York
[27] Uchaikin, V.V.; Zolotarev, V.M., Chance and stability, stable distributions and their applications, (1999), VSP Utrecht The Netherlands · Zbl 0944.60006
[28] Zolotarev, V.M., ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.